He told me about another patient, who was undergoing an operation to remove a cancer of his stomach when his heart suddenly stopped. John remembered looking up at the cardiac monitor and saying to the anesthesiologist, "Hey, is that asystole?" Asystole is total cessation of heart function. It looks like a flat line on the monitor, as if the monitor is not even hooked up to the patient.The anesthesiologist said, 'A lead must have fallen off," because it seemed impossible to believe that the patient's heart had stopped. The man was in his late forties and had been perfectly healthy. The tumor was found almost by chance. He had gone to see his physician about something else, a cough perhaps, and mentioned he'd been having some heartburn, too. Well, not heartburn exactly. He felt like food sometimes got stuck in his esophagus and wouldn't go down and that gave him heartburn. The doctor ordered an imaging test that required him to swallow a milky barium drink while standing in front of an X-ray machine. And there on the images it was: a fleshy mouse-size mass, near the top of the stomach, intermittently pressing up against the entrance like a stopper. It had been caught early. There were no signs of spread. The only known cure was surgery in this case a total gastrectomy, meaning removal of his entire stomach, a major four- hour undertaking.
The team members were halfway through the procedure. The cancer was out. There'd been no problems whatsoever. They were getting ready to reconstruct the patient's digestive tract when the monitor went flat-line. It took them about five seconds to figure out that a lead had not fallen off. The anesthesi¬ologist could feel no pulse in the patient's carotid artery His heart had stopped.
John tore the sterile drapes off the patient and started doing chest compressions, the patient's intestines bulging in and out of his open abdomen with each push. A nurse called a Code Blue.
John paused here in telling the story and asked me to suppose I was in his situation. "So, now, what would you do?"
I tried to think it through. The asystole happened in the midst of major surgery. Therefore, massive blood loss would be at the top of my list. I would open fluids wide, I said, and look for bleeding.
That's what the anesthesiologist said, too. But John had the patient's abdomen completely open. There was no bleeding, and he told the anesthesiologist so.
"He couldn't believe it," John said. "He kept saying, "There must be massive bleeding! There must be massive bleeding!" But there was none.
Lack of oxygen was also a possibility. I said I'd put the oxygen at 100 percent and check the airway. I'd also draw blood and send it for stat laboratory tests to rule out unusual abnormalities.
John said they thought of that, too. The airway was fine. And as for the lab tests, they would take at least twenty minutes to get results, by which point it would be too late.Could it be a collapsed lung—a pneumothorax? There were no signs of it. They listened with a stethoscope and heard good air movement on both sides of the chest.
The cause therefore had to be a pulmonary embolism, I said—a blood clot must have traveled to the patient's heart and plugged off his circulation. It's rare, but patients with cancer undergoing major surgery are at risk, and if it happens there's not much that can be done. One could give a bolus of epinephrine—adrenalin—to try to jump-start the heart, but it wouldn't likely do much good.
John said that his team had come to the same conclusion. After fifteen minutes of pumping up and down on the patient's chest, the line on the screen still flat as death, the situation seemed hopeless. Among those who arrived to help, however, was a senior anesthesiologist who had been in the room when the patient was being put to sleep. When he left, nothing seemed remotely off-kilter. He kept thinking to himself, someone must have done something wrong.
He asked the anesthesiologist in the room if he had done anything different in the fifteen minutes before the cardiac arrest.
No. Wait. Yes. The patient had had a low potassium level on routine labs that were sent during the first part of the case, when all otherwise seemed fine, and the anesthesiologist had given him a dose of potassium to correct it.
I was chagrined at having missed this possibility An abnormal level of potassium is a classic cause of asystole. It's mentioned in every textbook. I couldn't believe I overlooked it. Severely low potassium levels can stop the heart, in which case a corrective dose of potassium is the remedy. And too much potassium can stop the heart, as well—that's how states execute prisoners.
The senior anesthesiologist asked to see the potassium bag that had been hanging. Someone fished it out of the trash and that was when they figured it out. The anesthesiologist had used the wrong concentration of potassium, a concentration one hundred times higher than he'd intended. He had, in other words, given the patient a lethal overdose of potassium.After so much time, it wasn't clear whether the patient could be revived. It might well have been too late. But from that point on, they did everything they were supposed to do. They gave injections of insulin and glucose to lower the toxic potassium level. Knowing that the medications would take a good fifteen minutes to kick in—way too long—they also gave intravenous calcium and inhaled doses of a drug called albuterol, which act more quickly. The potassium levels dropped rapidly. And the patient's heartbeat did indeed come back.The surgical team was so shaken they weren't sure they could finish the operation. They'd not only nearly killed the man but also failed to recognize how. They did finish the procedure, though. John went out and told the family what had happened. He and the patient were lucky. The man recovered—almost as if the whole episode had never occurred.